How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Cat Veterinary
Satisfied Customers: 24461
Experience:  University of California at Davis graduate veterinarian with 44 years of experience.
55012488
Type Your Cat Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I am wanting to know if I can use buprenorphine and

Customer Question

I am wanting to know if I can use buprenorphine and prednisone together on my cat.
My cat is about 10 years old. He suffers from an undiagnosed condition of hair loss, and weight loss. He has been to specialist and we have spent well over $9000 in his car and diagnostics and no one can offer a definitive answer to his condition.
He tested positive for FIV years ago, but had no symptoms. We moved from the dry midwest states here to the east coast and he immediately lost all his hair, and started accumulating a dark brown yeast greasy substance on his skin, which we were prescribed various shampoos for including mite shampoo. He was given Advantage Plus incase it was mites also.
He started and still is slowly losing weight to now being so thin, he is kept on a warm blanket loves being inside his cozy fleeced cat house about 20 hours a day.
He is on Baytril, Metronidazole now, and used to take Bupro.
I've pretty much lost hope in taking him back to one of the 6 vets and specialists because they do his blood work - regular panels, plus extras like Thyroid etc...you name it - and everything checks out except for a mild anemia.
His stool and urine are fine also remarkably as I do get him to eat and drink but with only encouragement. He stopped eating and drinking altogether about 3 days ago, and I started him on Prednisone with an ok from his last vet. She is away on vacation now, and thought I would take a shot at asking a vet here online about adding bupro to his regiment.
I also give him probiotics while he's on the antibiotics.
I also have been giving him 50 to 100 mg of Sodium Chloride 9% subQ one time a day.
His symptoms now are severe weight loss, upper respiratory symptoms but very mild which are a small amount of green discharge from eyes which I flush out daily with saline.
I realize that prednisone can negatively effect his immune system and we have avoided it so far. At this time, I feel it's worth the risk as nothing else has helped and the doctors are stumped. Also, prednisone did immediately seem to have allowed him to get his appetite and need to drink water back.
My question at this juncture is: Can I use buprenorphine for his pain, and prednisone together for my poor cat now.
Thank you.
Submitted: 12 months ago.
Category: Cat Veterinary
Expert:  Dr. Michael Salkin replied 12 months ago.

I'm sorry to hear of this with Khan. He's lucky to have you. To answer you directly, yes, buprenoprhine and prednisolone can be administered concomitantly. There are no adverse drug interactions expected. In cats, buprenorphine may cause mydriasis (wide open pupils) and behavioral effects such as excessive purring, pacing, and rubbing. Vomiting and hyperthermia occur rarely. Prednisolone appears to be well tolerated in cats who generally require higher dosages than dogs for clinical effect but tend to develop fewer adverse effects. It can have a hyperglycemic effect in cats and occasionally polydipsia/polyuria/polyphagia (increased thirst/volume of urine/increased hunger), weight gain, diarrhea, or depression can be seen.

Please respond with further questions or concerns if you wish.

Expert:  Dr. Michael Salkin replied 11 months ago.
Hi Carol,
I'm just following up on our conversation about Khan. How is everything going?
Dr. Michael Salkin